CSN Login
Members Online: 4

You are here

Dealing with Chemo

AZ13
Posts: 1
Joined: Aug 2008

My Dad was diagnosed with Stage IV SCLC in April 2008. He had a seizure and that's when we discovered that he had a brain tumor that was caused by the lung cancer. After the seizure, the tumor created swelling in the brain that caused complete paralysis of his left arm and leg. We underwent surgery to remove the brain tumor and followed up with brain radiation with very successful results and almost no side affects. After a few weeks of PT and OT he regained use of his limbs. Yay! :)

The next step was to treat the large tumor that is located on the outside of the left lung. We just finished our first round of chemo on July 23rd with (Carbo and Taxil) and it's been pretty brutal. Last week we had to bring my Dad into the ER due to severe dehydration from not eating or drinking. I am a single Mom who works full-time during the day so Dad is home alone for most of the day. (I have another sister for support but she lives over 45 minutes away.) He sleeps all the time, getting up only to use the restroom, sit on his computer, or maybe get something to eat or drink. We seem to have good and bad days with the fatigue but I worry about the bad days when he is too tired to even get out bed and no one else is around. While all of his white and red blood levels are back up to normal, he still seems so tired. I try using positive communication, provide him with plenty of soft foods and shakes, and encouragement to eat and drink more but nothing seems to work sometimes. I also worry that not eating, drinking, and exercising just makes his tiredness worse. He slid off the bed yesterday trying to reach something on his computer desk and was unable to get up by himself because he is so weak. Luckily I was home to help him. He also seems lightheaded and confused at times. He is not suffering from any nausea, but he does say that foods don't taste the same and his gums are swollen so his dentures are uncomfortable. We had to cancel his second chemo session scheduled for this week because he was just too weak go through with it. My question is to everyone who has been though chemo is "Does this ever get better? Will he ever get back to 'normal' as far as eating and appetite are concerned after chemo? How about the fatigue, will that ever get better?"

He was doing so well after the brain surgery and radiation and then chemo knocked him right back down on his butt. Some days it seems that he is just too tired to fight and then on other days he seems to be doing really well and getting stronger. I am still trying to figure out what are 'normal' side affects of chemo and cancer, but I wonder where to draw the line for emergency care? How many days of not eating and extreme fatigue are too many? For the Caregivers out there who have been through this, are there any tips you can share with me to keep him eating, drinking, and moving?

Thank you and "Hang in there!" for everyone currently going through this. Congrats to all you survivors as well, you are inspirations for us all!!!!

Greggriggs's picture
Greggriggs
Posts: 132
Joined: Dec 2006

Hi Az
I did Taxole an Carboplatin . There was not a wrinkle on my body that did not hurt . It took 3 weeks to feal beter then anthor Chemo an back down you go every it seemed to take a little
longer to get better every chemo treatment . Some people don't tolerate Chemo an it sounds like your Dad is one . Any way it does get better after you stop takeing Chemo.
I could not stand the smell of food . I found that the cheep banquet TV dinners I could eat I would sit down an eat them as fast as I could then get up from the table an leave. I kept some of them down ..
Your Blood takes a beating from tha stinkin Carboplatin an Taxole. The treatment is worse than the Cancer.
My prayers are with him an your family. Hoipe it gets better fast
Greg

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

'Normal' and 'cancer' don't fit into the same sentence very well :). It seems that the treatment, the effects, the entire experience, are different for each of us, although much is shared, to be sure.

Greg describes the debilitating effects of Carbo and Taxol on him, as you do with your dad, and yet, I am in the process of taking the very same, and have no real complaints. They DO shut me down because of various issues from time to time, but I never experience nausea, lack of appetite, or anything of the sort.

I do, however, experience fatigue. OncoMan attributes this to low platelet counts. I assume that if your dad is being tested for WBC and RBC, he is also being tested for low platelet counts? I am nearly positive that is so, but throw it out there, because sometimes we are surprised.

I would throw in here that radiation is a very taxing process itself, and when immediately followed by chemo, this can put some heavy duty stress on the body.

But it is worth it in the long run!

In the meantime, it sounds as though your immediate issue pertains to nutrition. I would advise seeking the advice of a nutritionist. Insurance typically will cover such advice. Beyond that, I would suggest looking into protein-laden products like Jevity or Ensure or Boost. I would consider having him drink lots of Gatorade, whether he likes the taste or not. Vitamin supplements such as Centrum might help, as well as prescribed protein additives such as Pro-Source (I am head/neck cancer survivor, as well, so have some experience in this nutritional area :) ).

Your dad needs to eat, needs to retain his strength, in order to continue the treatment that will allow him to experience much more of the happy life that includes such a caring child as yourself!

He must care for himself. The alternative is that they will remove him from the treatment plan when he is no longer strong enough for it.

The treatment is not something I would wish on anyone, but I would wish it on everyone, given at least one of the alternatives.

You know?

Good luck and best wishes. Seek out the nutritionist, ask about platelet counts, let OncoMan know of your dad's negative experiences, so that maybe they can give him a more acceptable regime, and continue to give him all of the love and care that you can!

Take care,

Joe

cabbott
Posts: 1048
Joined: Aug 2006

Please call his doctor about him not drinking enough. While I have not had chemo, I read the posts of many who have been through it and they all mention drinking lots of water or other liquids as being extremely important. It helps flush the wastes through the body and keeps organs from shutting down. If he is dehydrated, he may need an IV just for fluids. More than one post that I have read said that they made themselves drink just so they wouldn't get put in the hospital again for dehydration. Also, don't be afraid to call the doctor's office to ask the nurse questions. They will have lots of ideas. One thing we did for my grandfather when he stopped enjoying food was provide lots of small high calorie treats (mini milk shakes with ensure and ice cream, custards, jello, slushies)several times a day. One day I had a reaction to some of the meds given for surgery. When I came home, food nauseated me even though I knew I needed to eat. My husband convinced my mom not to cook a big dinner (the smells did NOT comfort me a bit-instead they sent me looking for a pail!). Fortunately she understood and got a rotisserie chicken from the local grocery, some applesauce from a can, and instant mashed potatoes. If you knew how much my mom loves cooking and how much we usually enjoy her dinners, you would understand how hard that was for her. I managed dinner only because of it. It was the medicine that I was on that had to get out of my system before I could enjoy cooking smells and food again. Chemo also alters smells and tastes. Cold things, bland treats, veggies rather than meats, may go down better. There are cookbooks for chemo patients. Even Betty Crocker has one out there that I've seen. The recipes aren't anything you don't already have though. They just stress small servings, custard and egg dishes, smoothies, shakes, french toast with syrup, and veggie things that aren't terribly spicy. If your dad can't eat even a little, call the doctor's office. If he can't drink, call sooner. As for moving, talk to the doctor about rehab. Good luck!

Diane03
Posts: 42
Joined: Jun 2008

Tell your Dad how important the fluid intake is. The more he drinks the quicker he rids his body of the toxins from the chemo. If her can get rid of the chemicals at least he can have a few good days before he has chemo again. It does take it's toll on your body. I use boost as a good source of nutrition.
Best of luck

hoppy2
Posts: 10
Joined: May 2008

I agree with cabbott - Contact the doctor, have they prescribed drugs to help with the side effects? My husband drinks boost or ensure to help keep up his strength. Reading some of these posts, I see how fortunate he has been with Carbo & Gemzar, he had minimal side effects. He does get tired and takes daily naps. He was on a study and they have to take him off the study & chemo because he has pnemonia. They are going to restart chemo with Alimta after the pnemonia is gone. - I do not know what to expect with that. I hope your father gets some relief from him side effects.

Subscribe to Comments for "Dealing with Chemo"